TITLE

Insulin: Potential Negative Consequences of Early Routine Use in Patients With Type 2 Diabetes

AUTHOR(S)
LEBOVITZ, HAROLD E.
PUB. DATE
May 2011
SOURCE
Diabetes Care;May2011 Supplement 2, Vol. 34, pS225
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
The article focuses on the possible negative consequences of early routine use of insulin in patients with type 2 diabetes. A comparison of insulin secretion in type 1 and type 2 diabetes is described. The loss of the early phase of meal-stimulated insulin secretion is one of the initial abnormalities involving insulin secretion in type 2 diabetes. A diagram is presented illustrating the two intracellular pathways of insulin action. Some adverse effects of long-term intensive insulin treatment include hypoglycemia and increased mortality.
ACCESSION #
61968016

 

Related Articles

  • Transferring the Basal Component of Basal-Bolus Therapy from NPH Insulin to Insulin Detemir Improves Glycemic Control and Reduces Hypoglycemia and Bodyweight in Type 1 and 2 Patients: 6-Month Results from PREDICTIVEâ„¢. Sreenan, Seamus; Aczel, Stefan; Merilainen, Markus; Virkamaki, Antti // Diabetes;Jun2007 Supplement 1, Vol. 56, pA557 

    The article focuses on the findings of PREDICTIVE, a multinational, observational study that aims to determine the safety and efficiency of insulin detemir on patients from 6 European countries. It notes that transferring to detemir significantly improved glycemic control and significantly...

  • Orally inhaled insulin for type 1 and type 2 diabetes.  // Cortlandt Forum;Aug2006, Vol. 19 Issue 8, p23 

    The article provides information about Exubera, the orally inhaled insulin, developed by Pfizer Inc. in the U.S. The drug is indicated for use by patients with type 1 and type 2 diabetes. Exubera is a dry powder form of human insulin that is self-administered using its inhaler. Adverse reactions...

  • A case against human insulin? Dyer, Clare // BMJ: British Medical Journal (International Edition);9/14/91, Vol. 303 Issue 6803, p601 

    Reports a case on the side effects of genetically engineered insulin in Great Britain. Secretion of insulin from the beta cells of pancreas; Importance of insulin in treating diabetes; Complications of insulin treatment.

  • Insulin glargine.  // Reactions Weekly;3/19/2005, Issue 1043, p14 

    Discusses a case report of a 34-year-old woman who experienced nausea and vomiting during treatment with insulin glargine for type 1 diabetes mellitus. Reference to a study by A. A. Dixon et al, published in the February 26, 2005 issue of the "British Medical Journal"; Drug replaced for...

  • Insulin for the non-insulin dependent? Taylor, Roy // British Medical Journal (Clinical Research Edition);4/9/1988, Vol. 296 Issue 6628, p1015 

    Evaluates the side effects of insulin treatment on non-insulin dependent maturity onset diabetes. Importance of clarifying treatment objectives; Identification of the major reasons for equivocation of patients; Manifestation of the risk of hypoglycemia.

  • Insulins.  // Reactions Weekly;1/9/2010 Part 1 of 2, Issue 1283, p56 

    The article describes the cases of three patients with type 1 diabetes mellitus who developed localised amyloidosis at their insulin injection sites. A strong immunoreaction with antibodies against human insulin was shown in histological analysis of the amyloid tumours. Particular focus is given...

  • Insulin/insulin aspart.  // Reactions Weekly;4/12/2008, Issue 1197, p26 

    The article describes the case of three patients who developed insulin-deficient diabetes with high insulin antibody titres or an insulin allergy while receiving insulin and/or insulin aspart for type 2 diabetes mellitus. A 70-year old man developed pruritic wheal-flares at the insulin injection...

  • Insulin/insulin glargine overdose.  // Reactions Weekly;3/7/2009, Issue 1242, p32 

    The article describes the case of a 79-year-old man who developed fatal hypoglycaemia during treatment with insulin and insulin glargine for a falsely elevated glucometer glucose level following oral maltodextrin administration. The patient, who had type 1 diabetes mellitus, had been...

  • Insulin aspart/insulin glargine.  // Reactions Weekly;2/23/2008, Issue 1190, p17 

    The article describes the case of exogenous insulin-derived acanthosis nigricans. The case involves a 63-year-old man who was receiving insulin aspart and insulin glargine injections for type 2 diabetes mellitus (T2DM). The patient's medical history revealed that he had bilateral lesions on his...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics